To view original study click here
1 Apr 2012
To the Editor: Citalopram is a selective serotonin reuptake inhibitor (SSRI). It is very selective and potent inhibitor of serotonin (5-HT) reuptake and acts by binding directly to the serotonin transporter(5-HTT).1 It is one of the most commonly prescribed antidepressant in United States. Nightmares are a rare side effect of SSRIs. We report a first ever case, to our knowledge, of a patient who developed severe nightmares on initiating therapy with citalopram, which necessitated stopping of the drug.
Mr. A is a 55 year old veteran with no past psychiatric history who came to our emergency room in March 2011, complaining of feeling depressed and suicidal. On evaluation he reported depressed mood, anhedonia, poor sleep, hopelessness, poor energy level and poor concentration. He also reported having thoughts that life is not worth living but denied any plan to end his life. His recent stressors include losing his job, family and being homeless. He was admitted to inpatient psychiatric unit and was started on citalopram 20 mg PO everyday for depression. He was also restarted on his home medications which included benazapril, nifedipine, omeprazole and warfarin. He tolerated citalopram well for first five days but on the sixth day, he reported having vivid scary dreams in which he sees himself committing suicide by jumping in front of a train. He described these dreams as memorable and intense. He denies having any history of nightmares in the past. He reported having similar nightmare for next two days in which he jumps in front of a train. He woke up from sleep every time frightened and anxious. He then requested to stop citalopram and be given another antidepressant. Citalopram was stopped and patient was started on wellbutrin. The nightmares disappeared a day after stopping citalopram.
Nightmares occur only in REM sleep. Many studies show that most antidepressants including citalopram prolong REM sleep latency and suppress REM sleep time2 and are therefore expected to reduce or suppress nightmares. In our patient, the temporal relationship between the initiation of treatment with citalopram and onset of nightmares suggest a causal etiology. A serotonergic process therefore seems to be involved in dreaming in some patients. Stimulation of 5HT2 receptors may in some cases is associated with alterations in dreaming activity such as nightmares. This is evident in efficacy of 5HT2 antagonists such as cyproheptadine and mirtazipine in the treatment of nightmares especially in posttraumatic stress disorder. There have been case reports citing other antidepressants, Mirtazipine3 and Bupropion,4 causing nightmares. Both of them are known to increase REM sleep. There have also been reports citing venlafaxine and fluoxetine5 causing nightmares. Citalopram causing nightmares have never been reported before. Clinicians should be aware of this side effect as it can potentially affect treatment adherence.
2 : Effect of pharmacologic treatments on the sleep of depressed patients. Biol Psychiatry 1995; 37:85–98Crossref, Medline, Google Scholar
3 : Mirtazapine-induced nightmares. Prim Care Companion J Clin Psychiatry 2006; 8:311Crossref, Medline, Google Scholar
4 : Bupropion and nightmares. Am J Psychiatry 1996; 153:579–580Crossref, Medline, Google Scholar
5 : Nightmares related to fluoxetine treatment. Clin Neuropharmacol 1995; 18:90–94Crossref, Medline, Google Scholar